Minnesota, 2016

Blizzard and Heavy Snow in Minnesota, November 17 to 19, 2016

November 17 to 19, 2016 · NWS DLH · 14 events in 12 counties and zones

An area of low pressure developed near Colorado and moved to the Upper Midwest Thursday and Friday, November 18th and 19th, bringing northeast Minnesota's first winter storm of the season after record warmth in November. Heavy snow, ranging from 8 to 25 inches, fell across northern Minnesota in a wide area from The Brainerd Lakes area through Grand Rapids, Nett Lake to Crane Lake and Ely and the…

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

An area of low pressure developed near Colorado and moved to the Upper Midwest Thursday and Friday, November 18th and 19th, bringing northeast Minnesota's first winter storm of the season after record warmth in November. Heavy snow, ranging from 8 to 25 inches, fell across northern Minnesota in a wide area from The Brainerd Lakes area through Grand Rapids, Nett Lake to Crane Lake and Ely and the Arrowhead. The snow began as rain and sleet but quickly changed over to snow in the evening of the 17th and overnight. There were intense snowfall rates of 1 to 3 per hour during the day. Two inches of snow fell in 30 minutes near Grand Rapids and 4 inches fell in 90 minutes between 11:00 am and 12:30 pm at Coleraine. The heavy snowfall rates brought very low visibility at times. Strong winds gusting over 40 mph created blizzard conditions, especially across Crow Wing County and portions of southern Cass County. The winds were the strongest at the head of Lake Superior where winds were gusting over 50 mph. The AWOS at the Sky Harbor Airport on Duluth's Park Point measured a gust of 55 mph around 11 am Friday. These strong east winds caused huge waves on Lake Superior where a Gale Warning was in effect. Waves were as high as 7 feet in the Duluth harbor's ship canal. The combination of heavy snow and strong winds brought down trees and power lines, which caused many power outages. The snow was accompanied by thunder and lightning at times.

Some snowfall reports include 25 5 miles east of Leader, 24.8 near Orr, 19 4 miles south of Tower, 18 in Nisswa, 16 8 miles north-northwest of Coleraine, 14.2 at Kabetogama, 11 at Brainerd, 11 11 miles north-northwest of Whyte, 9 in Hoyt Lakes, 8.1 near Wright, 8 3 miles west of Iron Junction, Gunflint Lake with 7.2 , and 6 in Floodwood. Locations along and near Lake Superior received had much less snow, with reports of about 5.3 in Lutsen, 4.8 5 miles northwest of Two Harbors, 3 to 3.5 in Duluth, 4 in Finland, 2.5 in Beaver Bay, and 3.3 in Silver Bay.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Nov 17, 6:13 PM CST, 3 hours 47 minutes earlier.

Area forecast discussion, Nov 17, 6:13 PM CST, 3 hours 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Duluth MN
613 PM CST Thu Nov 17 2016

.UPDATE...
Issued at 613 PM CST Thu Nov 17 2016

Updated aviation discussion below for the 00Z TAF issuance.

&&

.SHORT TERM...(This evening through Friday)
Issued at 339 PM CST Thu Nov 17 2016

The first winter storm of the season is still on track. An area of
low pressure is expected to develop and move through Kansas this
evening and advance northeastward through the Northland Friday and
Friday night. The latest forecast models are indicating the track
of the low pressure has shifted slightly further southeast, which
indicates higher confidence in snowfall across northern MN and
northwestern WI.

Rain is forecast to develop this evening, gradually changing to snow
overnight. Precipitation will intensify across portions of central
and northeast MN as the system moves across southeast MN and into
northwest WI Friday and Friday evening. Rain will eventually change
over to snow Friday morning for north-central MN as colder air
eventually moves in from the northwest. Visibilities will rapidly
diminish to 1/2 to 1/4 mile and roads will become snow covered and
slippery. Strong north winds, with gusts as high as 35 to 40 MPH,
are possible Friday and Friday night as the surface pressure
gradient tightens. This will result in blowing and drifting snow in
open areas. Lower elevation areas near Lake Superior will see less
snow accumulation than higher elevation areas farther inland. Some
lake effect is expected over the Lake Superior snow belt in northern
Wisconsin Friday afternoon into Saturday morning. Storm total
snowfall amounts may range from 6 to 14 inches across northern MN,
with amounts up to 18 inches possible across northern St. Louis
county.

.LONG TERM...(Friday night through Thursday)
Issued at 339 PM CST Thu Nov 17 2016

Snowfall will continue winding down across NW WI on Saturday as the
low moves into Quebec. Synoptically, the trough axis will swing from
the Ohio River Valley into the Eastern Great Lakes, while a ridge
builds in across the Northern Plains. Cold northerly air will advect
across Lake Superior, which will generate lake effect snow showers
along the South Shore of Lake Superior into Sunday morning. Nudged
precipitation chances towards the ECMWF, which seems to have the
best handle on situation compared to other pieces of guidance.
Expect lake effect snowfall to come to an end by late Sunday morning
as drier air moves in. The rest of the Northland will see decreasing
cloud cover on Saturday. It will be much cooler with highs ranging
from the mid 20's to the low 30's. Low temperatures heading into
Sunday will be in the single digits above zero and teens.

Dry and quiet weather conditions are expected on Monday with the
ridge building over the region. The ridge will slide to the east on
Tuesday, and behind it a trough will swing in from the Central
Plains. There are significant differences between the ECMWF/GFS at
this point with the ECMWF bringing a stronger wave into the region.
The ECWMF still shows another potential snowfall event from Tuesday
into Wednesday, but the GFS still keeps the bulk of the
precipitation south of the CWA. Have opted to keep chances of
precipitation, but think it is still too early to latch onto the
ECMWF solution. Towards the end of the week high pressure will slide
in behind the departing system, which will bring dry conditions for
the end of the week if current guidance holds true. High
temperatures will remain near normal for this time of year, but will
be cooler in comparison to the past few weeks.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 613 PM CST Thu Nov 17 2016

A major winter storm is still on track to affect most of the
Northland and all TAF sites beginning later tonight, with impacts
lasting until after the end of this 24 hour TAF window. Conditions
will continue to deteriorate the first 12 hours of this TAF cycle
with ceilings/visibilities continuing to lower into the IFR
category as precipitation develops and expands. A change over to
heavy snow is expected at KHIB/KBRD between 06-12z, and a few
hours later at KDLH. KHYR will be in the warm sector until very
late in this TAF period with rain/fog, and a short period of
thunder will be possible on Friday. For KDLH/KHIB/KBRD, there is
likely to be a 4-6 hour period of very heavy snow/LIFR conditions
sometime between 11-19z Friday. Winds will also be strong and
gusty, from the northeast tonight slowly veering to the north and
northwest by the end of the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  34  35  23  29 /  90 100  60  10
INL  30  32  20  28 /  40  80  30   0
BRD  32  32  23  28 / 100 100  40   0
HYR  40  41  25  30 /  70 100  70  10
ASX  40  40  27  31 /  90 100  70  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from noon Friday to 6 AM CST Saturday
     for WIZ001>003.

     Winter Storm Watch from Friday afternoon through late Friday
     night for WIZ004.

MN...Winter Storm Warning from 6 AM Friday to midnight CST Friday
     night for MNZ033-034-036.

     Winter Storm Warning from midnight tonight to midnight CST
     Friday night for MNZ010-018-025-026-035.

     Winter Storm Warning from 9 AM Friday to 6 AM CST Saturday for
     MNZ020-021-037.

     Winter Weather Advisory from noon Friday to 6 AM CST Saturday
     for MNZ038.

     Winter Storm Warning from midnight tonight to 6 AM CST Saturday
     for MNZ011-012-019.

LS...Gale Warning from 9 PM this evening to 9 AM CST Saturday for
     LSZ121-140>148.

&&
Hazardous weather outlook, Nov 17, 3:34 PM CST, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
334 PM CST THU NOV 17 2016

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-181130-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
334 PM CST THU NOV 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE AFFECTS OF THE FIRST WINTER STORM OF THE SEASON WILL BEGIN
TONIGHT. RAIN WILL DEVELOP LATE THIS AFTERNOON AND GRADUALLY
CHANGE TO SNOW OVERNIGHT...GENERALLY NORTH OF MN HIGHWAY 210 IN
CENTRAL AND NORTHERN MINNESOTA. 1 TO 3 INCHES OF SLUSHY
ACCUMULATION ARE POSSIBLE BY SUNRISE...ESPECIALLY OVER PORTIONS OF
KOOCHICHING... ITASCA...NORTHERN CASS...AND CENTRAL AND NORTHERN
ST. LOUIS COUNTIES. PLEASE REFER TO THE LATEST WINTER WEATHER
MESSAGE FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE POWERFUL WINTER STORM WILL CONTINUE FRIDAY AND FRIDAY NIGHT
ACROSS THE NORTHLAND...ENDING FROM SOUTHWEST TO NORTHEAST LATE
OVERNIGHT. RAIN WILL CHANGE TO SNOW OVER THE REMAINDER OF EAST-
CENTRAL AND NORTHEAST MINNESOTA FRIDAY MORNING INTO THE AFTERNOON,
AND OVER PORTIONS OF NORTHWEST WISCONSIN FRIDAY AFTERNOON AND
EVENING. TRAVEL WILL BE VERY DIFFICULT WITH SNOW COVERED AND
SLIPPERY ROADWAYS FRIDAY AND FRIDAY NIGHT. LOW VISIBILITY IN SNOW
AND BLOWING CAN BE EXPECTED DURING THE HEAVIEST PERIODS OF
SNOWFALL...AND THERE COULD BE WHITE-OUT CONDITIONS AT TIMES. IN
ADDITION TO THE HEAVY SNOW...STRONG NORTHERLY WINDS WILL RESULT IN
BLOWING AND DRIFTING SNOW IN OPEN AREAS. PLEASE REFER THE LATEST
WINTER WEATHER MESSAGE AND THE LATEST FORECAST FOR ADDITIONAL
DETAILS.

LAKE EFFECT SNOW WILL CONTINUE OVER THE SNOWBELT AREAS OF NORTHWEST
WISCONSIN SATURDAY WITH A COUPLE INCHES OF ACCUMULATION POSSIBLE.

ANOTHER STORM SYSTEM MAY BRING A ROUND OF ACCUMULATING SNOW TO THE
REGION TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. CONFIDENCE IS LOW AT
THIS POINT...BUT ANYONE WITH TRAVEL PLANS MID-WEEK SHOULD MONITOR
THE FORECAST THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SNOW SPOTTERS ARE REQUESTED TO REPORT THEIR SNOWFALL MEASUREMENTS
LATE TONIGHT INTO FRIDAY NIGHT TO THE NATIONAL WEATHER SERVICE.

LSZ121-140>148-181130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
334 PM CST THU NOV 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE APPROACHING WINTER STORM WILL BRING GALE FORCE WINDS ACROSS THE
NEARSHORE WATERS OF WESTERN LAKE SUPERIOR STARTING TONIGHT. A GALE
WARNING HAS BEEN ISSUED FOR THE ENTIRE NEARSHORE AREA STARTING
TONIGHT AT 9 PM CST. FOR DETAILED INFORMATION PLEASE SEE THE LATEST
MARINE PRODUCTS ISSUED BY OUR OFFICE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

GALE FORCE WINDS WILL CONTINUE ACROSS WESTERN LAKE SUPERIOR ON
FRIDAY AND FRIDAY NIGHT...INTO EARLY SATURDAY IN SPOTS. THE GALE
WARNING WILL REMAIN IN EFFECT INTO MID MORNING SATURDAY FOR THE
NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. A FEW STORM FORCE GUSTS
WILL ALSO BE POSSIBLE. PLEASE SEE THE LATEST MARINE PRODUCTS ISSUED
BY THE NATIONAL WEATHER SERVICE IN DULUTH FOR SPECIFIC DETAILS
CONCERNING WIND SPEEDS AND WAVE HEIGHTS.

MELDE

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 heavy snow, 2 blizzard. Local standard time, as filed.

Heavy Snow, Koochiching

When
November 17, 10:00 PM CST to November 18, 10:15 PM CST
Where
Koochiching forecast zone
Reported by
COOP Observer
Coordinates
48.245, -93.783 (the zone’s center; the record gives no point)

The south and eastern parts of the county received 8 to 17 inches of snow.

Heavy Snow, Northern St. Louis

When
November 17, 10:00 PM CST to November 19, 6:00 AM CST
Where
Northern St. Louis forecast zone
Reported by
COOP Observer
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Snowfall reports included a 24.8 from a COOP Observer 3 miles east of Orr, 16.7 from a COOP Observer 2 miles south-southwest of Kabetogama, and 14.4 from a CoCoRaHs report in Winton.

Heavy Snow, Northern Cass

When
November 17, 10:00 PM CST to November 18, 7:15 PM CST
Where
Northern Cass forecast zone
Reported by
CoCoRaHS
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Much of northern Cass County received 12 to 18 inches of snow, and possibly even more in the far north.

Heavy Snow, Crow Wing

When
November 17, 10:00 PM CST to November 18, 7:15 PM CST
Where
Crow Wing forecast zone
Reported by
Public
Coordinates
46.482, -94.071 (the zone’s center; the record gives no point)

Snowfall reports included a public report of 18.0 in Nisswa, 13.8 from a COOP Observer 2 miles east-northeast East Gull Lake and 11.1 from a COOP Observer 1 mile southwest of Brainerd.

Heavy Snow, Northern Cook / Northern Lake

When
November 17, 11:00 PM CST to November 19, 10:00 AM CST
Where
Northern Cook / Northern Lake forecast zone
Reported by
COOP Observer
Coordinates
47.670, -90.975 (the zone’s center; the record gives no point)

Snowfall reports include 11.0 from a COOP Observer 11 miles north-northwest of Whyte and 7.2 from a COOP Observer 4 miles northeast of Sea Gull Lake.

Heavy Snow, Central St. Louis

When
November 17, 11:00 PM CST to November 19, 6:00 AM CST
Where
Central St. Louis forecast zone
Reported by
COOP Observer
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

There was a snowfall report of 19.0 from a COOP Observer 4 miles south of Tower.

Heavy Snow, Southern Cass

When
November 17, 11:00 PM CST to November 18, 7:15 PM CST
Where
Southern Cass forecast zone
Reported by
Trained Spotter
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Snowfall reports included 25.0 from a trained spotter 5 miles east of Leader and 16.3 from a CoCoRaHS report 4 miles east-southeast of Casino, and 16.0 from a public report in Lake Shore.

Heavy Snow, Northern Aitkin

When
November 17, 11:00 PM CST to November 18, 7:15 PM CST
Where
Northern Aitkin forecast zone
Reported by
CoCoRaHS
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

There was a CoCoRaHS report of 8.9 of snowfall 7.3 miles north of McGregor.

Heavy Snow, Southern Aitkin

When
November 18, 12:00 AM CST to 7:15 PM CST
Where
Southern Aitkin forecast zone
Reported by
CoCoRaHS
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

There were no snowfall reports from the southern zone of Aitkin County, but there was a CoCoRaHS report of 8.9 7.3 miles north of McGregor, only about 6 to 7 miles north into the northern zone of Aitkin County. There is great confidence, then, that portions of the northern portions of the southern zone of Aitkin County had heavy snowfall.

Heavy Snow, Northern Itasca

When
November 18, 4:00 AM CST to 7:15 PM CST
Where
Northern Itasca forecast zone
Reported by
COOP Observer
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

There were no reports of snowfall from sparsely populated parts of northern Itasca County, but there was a report of 16.0 8 miles north-northwest of Coleraine, only about 4 miles south of the northern zone of Itasca County. There is great confidence portions of the northern zone of Itasca County, then, got heavy snowfall.

Heavy Snow, Southern Itasca

When
November 18, 4:00 AM CST to 7:15 PM CST
Where
Southern Itasca forecast zone
Reported by
CoCoRaHS
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Snowfall reports included 17.5 from CoCoRaHS 7 miles south-southwest of Grand Rapids and 16.0 from a COOP Observer 8 miles north-northwest of Coleraine.

Heavy Snow, Southern St. Louis / Carlton

When
November 18, 8:00 AM CST to November 19, 6:00 AM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
COOP Observer
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

There was a COOP Observer report of 8.1 of snowfall 3 miles east-northeast of Wright.

Blizzard, Southern Cass

When
November 18, 8:30 AM CST to 3:15 PM CST
Where
Southern Cass forecast zone
Reported by
AWOS
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

The combination of snow and strong north to north-northwest winds resulted in several hours of very low visibility across portions of southern Cass County. The Pine River AWOS and the Staples AWOS (just outside the southwest corner of the county) measured periods of wind gusts to nearly 40 mph and visibility near or below one-quarter of a mile. The winds and snow brought down some trees in the area, including several 8 diameter Norway Pine trees in Lake Shore.

Blizzard, Crow Wing

When
November 18, 9:30 AM CST to 4:30 PM CST
Where
Crow Wing forecast zone
Reported by
ASOS
Coordinates
46.482, -94.071 (the zone’s center; the record gives no point)

The combination of snow and strong north to north-northwest winds resulted in several hours of very low visibility across portions of Crow Wing County. The Brainerd ASOS and Emily AWOS measured periods of wind gusts over 40 mph and visibility near or below one-quarter of a mile.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661667, 661668, 661674, 661677, 661669, 661672, 661676, 661679, 661681, 661671, 661678, 661682, 661780, 661781.